Alert archive / Texas / Flash Flood Warnings in 1998

Flash Flood Warning 33, NWS Norman, OK

August 3, 1998Wichita County, Texas

NWS Norman, OK issued this flash flood warning at Aug 3, 1998, 5:56 PM CDT for Wichita County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 1998, 5:56 PM CDT (22:56 UTC)
Expired
Aug 3, 1998, 8:00 PM CDT
In force
2 hr
Issued by
NWS Norman, OK
Area
Whole counties

County Wichita County, TX

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 10.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 1998-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 1998-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
2311 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-64 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 032300
FFWOKC
TXC485-040100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
556 PM CDT MON AUG 3 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
     WICHITA COUNTY IN WESTERN NORTH TEXAS

* UNTIL 800 PM CDT

* AT 556 PM CDT DOPPLER RADAR INDICATED VERY HEAVY RAIN OCCURRING 
OVER EASTERN WICHITA COUNTY... INCLUDING THE CITY OF WICHITA FALLS. 
OVER 2 INCHES OF RAIN HAS FALLEN SINCE 5 PM. FLASH FLOODING IS 
LIKELY IN LOW-LYING AREAS AS THE STORM MOVES ONLY VERY SLOWLY EAST. 

* LOCATIONS IN THE WARNING INCLUDE SHEPPARD AFB AND WICHITA FALLS

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR VEHICLE TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED.

CJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:30 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 3, 3:30 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT MON AUG 3 1998

CONVECTION OVER SERN ZONES SHOULD DIMINISH WITH SUNSET.  SUBTROPICAL
MOISTURE EXTENDING ACROSS STATE CONTINUES TO SPIT OUT SHOWERS OVER
NRN ZONES.

MODELS FORECAST UPPER LOW TO MOVE SLOWLY SEWD WITH SEVERAL SPOKES TO
MOVE OVER FA THROUGH THE END OF THE WEEK. AS THESE SPOKES INTERACT
WITH AFOREMENTIONED AVAILABLE MOISTURE AND WITH VARIOUS SFC
BOUNDARIES REMAINING OVER THE AREA...EXPECT CONTINUED SCATTERED
PRECIP THROUGH FRIDAY.

THERMAL TROUGH AND PRECIP OUTFLOW SHOULD BRING CONSIDERABLE RELIEF
FROM THE HEAT...SO THE HEAT ADVISORY WILL NOT BE EXTENDED.

FCSTID = 10
OKC   75  90  73  87 /  30  30  40  40
HBR   73  92  71  87 /  20  30  40  20
SPS   79  94  76  92 /  20  30  40  30
GAG   64  88  63  85 /  30  30  40  20
PNC   74  90  72  88 /  30  40  40  40
DUA   77  99  75  95 /  20  30  40  30

.OUN...
OK...NONE.
TX...NONE.

4

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:47 PM CDTSevere Thunderstorm WarningOUNWichita43 min

Nearby

Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.